Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/11263
Full metadata record
DC FieldValueLanguage
dc.contributor.authorDUMORTIER, Freddy-
dc.contributor.authorPopovic, Nikola-
dc.contributor.authorKaper, Tasso J.-
dc.date.accessioned2010-11-08T12:11:49Z-
dc.date.availableNO_RESTRICTION-
dc.date.available2010-11-08T12:11:49Z-
dc.date.issued2010-
dc.identifier.citationPHYSICA D-NONLINEAR PHENOMENA, 239 (20-22). p. 1984-1999-
dc.identifier.issn0167-2789-
dc.identifier.urihttp://hdl.handle.net/1942/11263-
dc.description.abstract'Cut-offs' were introduced to model front propagation in reaction-diffusion systems in which the reaction is effectively deactivated at points where the concentration lies below some threshold. In this article, we investigate the effects of a cut-off on fronts propagating into metastable states in a class of bistable scalar equations. We apply the method of geometric desingularization from dynamical systems theory to calculate explicitly the change in front propagation speed that is induced by the cut-off. We prove that the asymptotics of this correction scales with fractional powers of the cut-off parameter, and we identify the source of these exponents, thus explaining the structure of the resulting expansion. In particular, we show geometrically that the speed of bistable fronts increases in the presence of a cut-off, in agreement with results obtained previously via a variational principle. We first discuss the classical Nagumo equation as a prototypical example of bistable front propagation. Then, we present corresponding results for the (equivalent) cut-off Schlogl equation. Finally, we extend our analysis to a general family of reaction-diffusion equations that support bistable fronts, and we show that knowledge of an explicit front solution to the associated problem without cut-off is necessary for the correction induced by the cut-off to be computable in closed form. (c) 2010 Elsevier B.V. All rights reserved.-
dc.description.sponsorshipThe research of F.D. was supported by FWO Vlaanderen. The research of N.P. was supported by NSF-DMS 0109427, the UK Royal Society under grant TG080048, and FWO Vlaanderen. N.P. thanks Boston University and Universiteit Hasselt for their hospitality during the completion of parts of this article. The research of T.K. was supported by NSF-DMS 0606343.-
dc.language.isoen-
dc.publisherELSEVIER SCIENCE BV-
dc.subject.otherReaction-diffusion equations; Bistable fronts; Cut-offs; Critical front speeds; Geometric desingularization-
dc.subject.otherReaction-diffusion equations; Bistable fronts; Cut-offs; Critical front speeds; Geometric desingularization-
dc.titleA geometric approach to bistable front propagation in scalar reaction-diffusion equations with cut-off-
dc.typeJournal Contribution-
dc.identifier.epage1999-
dc.identifier.issue20-22-
dc.identifier.spage1984-
dc.identifier.volume239-
local.format.pages16-
local.bibliographicCitation.jcatA1-
dc.description.notes[Popovic, Nikola] Univ Edinburgh, Sch Math, Edinburgh EH9 3JZ, Midlothian, Scotland. [Popovic, Nikola] Univ Edinburgh, Maxwell Inst Math Sci, Edinburgh EH9 3JZ, Midlothian, Scotland. [Dumortier, Freddy] Univ Hasselt, B-3590 Diepenbeek, Belgium. [Kaper, Tasso J.] Boston Univ, Ctr BioDynam, Boston, MA 02215 USA. [Kaper, Tasso J.] Boston Univ, Dept Math & Stat, Boston, MA 02215 USA. Nikola.Popovic@ed.ac.uk-
local.type.refereedRefereed-
local.type.specifiedArticle-
dc.bibliographicCitation.oldjcatA1-
dc.identifier.doi10.1016/j.physd.2010.07.008-
dc.identifier.isi000282388900005-
item.fulltextWith Fulltext-
item.accessRightsOpen Access-
item.validationecoom 2011-
item.fullcitationDUMORTIER, Freddy; Popovic, Nikola & Kaper, Tasso J. (2010) A geometric approach to bistable front propagation in scalar reaction-diffusion equations with cut-off. In: PHYSICA D-NONLINEAR PHENOMENA, 239 (20-22). p. 1984-1999.-
item.contributorPopovic, Nikola-
item.contributorDUMORTIER, Freddy-
item.contributorKaper, Tasso J.-
crisitem.journal.issn0167-2789-
crisitem.journal.eissn1872-8022-
Appears in Collections:Research publications
Files in This Item:
File Description SizeFormat 
dumortier.pdfpublished version691.66 kBAdobe PDFView/Open
Show simple item record

SCOPUSTM   
Citations

9
checked on Sep 3, 2020

WEB OF SCIENCETM
Citations

9
checked on Jul 1, 2022

Page view(s)

82
checked on Jun 14, 2022

Download(s)

182
checked on Jun 14, 2022

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.